(dye kloe' fen ak)
People who take nonsteroidal anti-inflammatory drugs (NSAIDs) (other than aspirin) such as diclofenac may have a higher risk of having a heart attack or a stroke than people who do not take these medications. These events may happen without warning and may cause death. This risk may be higher for people who take NSAIDs for a long time. Tell your doctor if you or anyone in your family has or has ever had heart disease, a heart attack, or a stroke, if you smoke, and if you have or have ever had high cholesterol, high blood pressure, or diabetes. Get emergency medical help right away if you experience any of the following symptoms: chest pain, shortness of breath, weakness in one part or side of the body, or slurred speech.
If you will be undergoing a coronary artery bypass graft (CABG; a type of heart surgery), you should not take diclofenac right before or right after the surgery.
NSAIDs such as diclofenac may cause ulcers, bleeding, or holes in the stomach or intestine. These problems may develop at any time during treatment, may happen without warning symptoms, and may cause death. The risk may be higher for people who take NSAIDs for a long time, are older in age, have poor health, or drink large amounts of alcohol while taking diclofenac. Tell your doctor if you take any of the following medications: anticoagulants ('blood thinners') such as warfarin (Coumadin); aspirin; other NSAIDs such as ibuprofen (Advil, Motrin) and naproxen (Aleve, Naprosyn); or oral steroids such as dexamethasone (Decadron, Dexone), methylprednisolone (Medrol), and prednisone (Deltasone). Also tell your doctor if you have or have ever had ulcers, bleeding in your stomach or intestines, or other bleeding disorders. If you experience any of the following symptoms, stop taking diclofenac and call your doctor: stomach pain, heartburn, vomiting a substance that is bloody or looks like coffee grounds, blood in the stool, or black and tarry stools.
Keep all appointments with your doctor and the laboratory. Your doctor will monitor your symptoms carefully and will probably order certain tests to check your body's response to diclofenac. Be sure to tell your doctor how you are feeling so that your doctor can prescribe the right amount of medication to treat your condition with the lowest risk of serious side effects.
Your doctor or pharmacist will give you the manufacturer's patient information sheet (Medication Guide) when you begin treatment with diclofenac and each time you refill your prescription. Read the information carefully and ask your doctor or pharmacist if you have any questions. You can also visit the Food and Drug Administration (FDA) website (http://www.fda.gov/Drugs/DrugSafety/ucm085729.htm) to obtain the Medication Guide.
WHY is this medicine prescribed?
Diclofenac capsules (Zipsor, Zorvolex) and tablets (Cataflam) are used to relieve mild to moderate pain. Diclofenac extended-release tablets (Voltaren XR), tablets (Cataflam), and delayed release tablets (available generically) are used to relieve pain, tenderness, swelling, and stiffness caused by osteoarthritis (arthritis caused by a breakdown of the lining of the joints), and rheumatoid arthritis (arthritis caused by swelling of the lining of the joints). Diclofenac extended-release tablets and delayed-release tablets are also used to treat ankylosing spondylitis (arthritis that mainly affects the spine). Diclofenac tablets (Cataflam) are also used to treat painful menstrual periods. Diclofenac solution (Cambia) is used to treat migraine headaches in adults, but cannot be used to prevent migraines or to treat other types of headaches. Diclofenac is in a class of medications called NSAIDs. It works by stopping the body's production of a substance that causes pain, fever, and inflammation.
HOW should this medicine be used?
Diclofenac comes as a tablet, and liquid-filled capsule, a hard gelatin capsule, an extended-release (long-acting) tablet, a delayed-release (releases medication in the intestine) tablet, and as packets of powder for solution (to be mixed with water) and take by mouth. Diclofenac liquid-filled capsules are usually taken 4 times a day and diclofenac hard gelatin capsules are usually taken three times a day on an empty stomach. Diclofenac extended-release tablets are usually taken once a day, and in rare cases are taken twice a day, if needed to control pain. Diclofenac tablets and diclofenac delayed-release tablets are usually taken 2, 3, or 4 times a day. Diclofenac solution is taken without food as a one dose treatment to relieve the pain of migraine headaches. If you were told to take diclofenac on a regular basis, take it at around the same time(s) every day. Follow the directions on your prescription label carefully, and ask your doctor or pharmacist to explain any part you do not understand. Take diclofenac exactly as directed. Do not take more or less of it or take it more often than prescribed by your doctor.
Different diclofenac products release the medication differently in your body and cannot be used interchangeably. Only take the diclofenac product prescribed by your doctor and do not switch to a different diclofenac product unless your doctor says that you should.
Your doctor may adjust the dose of your medication during your treatment depending on your response to the medication. Talk to your doctor about how you are feeling during your treatment with diclofenac.
If you are taking the powder for solution, you will need to mix it with water before you take it. To mix the medication, first remove one packet from a row of three attached packets. Place 2 to 4 tablespoons (1 to 2 ounces; 30 to 60 mL) of water in a cup. Add the contents of the packet and mix well. Drink the entire mixture right away. Throw away the empty packet in a trash can that is out of the reach of children and pets.
Are there OTHER USES for this medicine?
This medication may be prescribed for other uses; ask your doctor or pharmacist for more information.
What SPECIAL PRECAUTIONS should I follow?
Before taking diclofenac,
- tell your doctor and pharmacist if you are allergic to diclofenac (also available as Solaraze and Pennsaid, in Arthrotec), aspirin or other NSAIDs such as ibuprofen (Advil, Motrin) and naproxen (Aleve, Naprosyn), any other medications, or any of the inactive ingredients in the diclofenac product you plan to take. Ask your pharmacist or check the medication guide for a list of the inactive ingredients. If you will be taking diclofenac capsules (Zipsor), tell your doctor if you are allergic to bovine (cow) proteins such as those found in milk, beef, or gelatin.
- tell your doctor and pharmacist what prescription and nonprescription medications, vitamins, nutritional supplements, and herbal products you are taking or plan to take. Be sure to mention the medications listed in the IMPORTANT WARNING section and any of the following: acetaminophen (Tylenol, in other products), angiotensin-converting enzyme (ACE) inhibitors such as benazepril (Lotensin), captopril (Capoten in Capozide), enalapril (Vasotec, in Lexxel and Vaseretic), fosinopril (Monopril), lisinopril (Prinivil, Zestril, in Prinzide and Zestoric), moexipril (Univasc, in Uniretic), perindopril (Aceon), quinapril (Accupril, in Accuretic), ramipril (Altace), and trandolapril (Mavik, in Tarka); cyclosporine (Neoral, Sandimmune); digoxin (Lanoxin); diuretics ('water pills'); insulin and oral medication for diabetes;lithium (Eskalith, Lithobid); medications for seizures; methotrexate (Rheumatrex), rifampin (Rifadin, Rimactane, in Rifamate, in Rifater), and voriconazole (Vfend). Many other medications may also interact with diclofenac, so be sure to tell your doctor about all the medications you are taking even if they do not appear on this list. Your doctor may need to change the doses of your medications or monitor you carefully for side effects.
- tell your doctor if you have or have ever had any of the conditions mentioned in the IMPORTANT WARNING section or asthma, especially if you also have frequent stuffed or runny nose or nasal polyps (swelling of the lining of the nose); porphyria (an abnormal increase in the amount of certain natural substances made by the liver); heart failure (condition in which the heart is unable to pump enough blood to all parts of the body); swelling of the hands, feet, ankles, or lower legs; or liver or kidney disease.
- tell your doctor if you are pregnant, especially if you are in the last few months of your pregnancy, you plan to become pregnant, or you are breast-feeding. If you become pregnant while taking diclofenac, call your doctor.
- if you are having surgery, including dental surgery, tell the doctor or dentist that you are taking diclofenac.
- if you have phenylketonuria (PKU; an inherited condition in which a special diet must be followed to prevent mental retardation), you should know that the powder for solution contains aspartame, a source of phenylalanine.
What SPECIAL DIETARY instructions should I follow?
Unless your doctor tells you otherwise, continue your normal diet.
What should I do IF I FORGET to take a dose?
The powder for solution is usually taken as needed for migraine headaches. If you are taking any other diclofenac product and you forget to take a dose, take the missed dose as soon as you remember it. However, if it is almost time for the next dose, skip the missed dose and continue your regular dosing schedule. Do not take a double dose to make up for a missed one.
What SIDE EFFECTS can this medicine cause?
Diclofenac may cause side effects. Tell your doctor if any of these symptoms are severe or do not go away:
- gas or bloating
- ringing in the ears
Some side effects can be serious. If you experience any of the following symptoms or those mentioned in the IMPORTANT WARNING section, call your doctor immediately or get emergency medical help. Do not take any more diclofenac until you speak to your doctor.
- unexplained weight gain
- excessive tiredness
- lack of energy
- loss of appetite
- pain in the upper right part of the stomach
- yellowing of the skin or eyes
- flu-like symptoms
- swelling of the eyes, face, tongue, lips, throat, arms, hands, feet, ankles, or lower legs
- difficulty breathing or swallowing
- pale skin
- fast heartbeat
- cloudy, discolored, or bloody urine
- back pain
- difficult or painful urination
Diclofenac may cause other side effects. Call your doctor if you have any unusual problems while taking this medication.
If you experience a serious side effect, you or your doctor may send a report to the Food and Drug Administration's (FDA) MedWatch Adverse Event Reporting program online [at http://www.fda.gov/Safety/MedWatch ] or by phone [1-800-332-1088].
What should I know about STORAGE and DISPOSAL of this medication?
Keep this medication in the container it came in, tightly closed, and out of reach of children. Store it at room temperature and away from excess heat and moisture (not in the bathroom). Throw away any medication that is outdated or no longer needed. Talk to your pharmacist about the proper disposal of your medication.
What should I do in case of OVERDOSE?
In case of overdose, call your local poison control center at 1-800-222-1222. If the victim has collapsed or is not breathing, call local emergency services at 911.
Symptoms of overdose may include:
- stomach pain
- bloody, black, or tarry stools
- vomiting a substance that is bloody or looks like coffee grounds
- slow, shallow, or irregular breathing
- loss of consciousness
What OTHER INFORMATION should I know?
Do not let anyone else take your medication. Ask your pharmacist any questions you have about refilling your prescription.
It is important for you to keep a written list of all of the prescription and nonprescription (over-the-counter) medicines you are taking, as well as any products such as vitamins, minerals, or other dietary supplements. You should bring this list with you each time you visit a doctor or if you are admitted to a hospital. It is also important information to carry with you in case of emergencies.
- Voltaren XR
- Also available generically
Please note, not all procedures included in this resource library are available at Allegiance Health or performed by Allegiance Health physicians.
All EBSCO Publishing proprietary, consumer health and medical information found on this site is accredited by URAC. URAC's Health Web Site Accreditation Program requires compliance with 53 rigorous standards of quality and accountability, verified by independent audits. To send comments or feedback to our Editorial Team regarding the content please email us at HLEditorialTeam@ebscohost.com.
This content is reviewed regularly and is updated when new and relevant evidence is made available. This information is neither intended nor implied to be a substitute for professional medical advice. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with questions regarding a medical condition.